Introduced in France in 1978 by the pharmaceutical giant Servier and marketed under the trade name Survector, amineptine soon gained a reputation for abuse due to its short-lived, but pleasant, stimulant effect experienced by some patients. (This is to be distinguished from its antidepressant effect, which appears in approximately 7 days after commencing treatment.) This led to the Food and Drug Administration suspending the marketing authorisation for Survector in 1999 and France withdrew it from the market, however several developing countries continued to produce it up until 2005.
Currently amineptine is off-patent and very difficult to obtain. Rare cases of hepatotoxicity, some serious, have been reported, but these were thought to be due to a genetic predisposition.
Severe acne due to amineptine was first reported in 1988 by various authors—Grupper, Thioly-Bensoussan, Vexiau, Fiet, Puissant, Gourmel, Teillac, Levigne, to name a few—simultaneously in the same issue of Annales de Dermatologie et de Venereologie and in the 12 March 1988 of The Lancet. A year later, Dr Martin-Ortega and colleagues in Barcelona, Spain reported a case of "acneiform eruption" in a 54-year-old woman whose intake of amineptine was described as "excessive." One year after that, Vexiau and colleagues reported six women, one of whom never admitted to using amineptine, getting severe acne concentrated in the face, back and thorax, the severity of which varied with the dosage. Most of them were treated unsuccessfully with isotretinoin (Accutane®) for about 18 months; two of the three that discontinued amineptine experienced a reduction in cutaneous symptoms, with the least affected patient going into remission.
This can be seen as a general side effect of central dopamine enhancement, due to the inhibitory effect of dopamine on prolactine, with the subsequent increase in testosterone output, leading in turn to the same potential for acne as is typical of pubescents.
Psychomotor excitation can very rarely occur with this drug.
Amineptine can very rarely cause hepatitis, of the cytolytic, cholestatic varieties. Amineptine-induced hepatitis, which is sometimes preceded by a rash, is believed to be due to an allergic reaction. It resolves upon discontinuation of the offending drug. The risk of getting this may or may not be genetically determined.
Mixed hepatitis, which is very rare, generally occurs between the 15th and 30th day of treatment. Often preceded by sometimes intense abdominal pains, nausea, vomiting or a rash, the jaundice is variable. Hepatitis is either of mixed type or with cholestatic prevalence. The evolution was, in all the cases, favorable to the discontinuation of the drug. The mechanism is discussed (immunoallergic and/or toxic).
Concours Med 1982; 104:5733-5734.
In circa 1994 Spain, there was a case associating acute pancreatitis and mixed hepatitis, after three weeks of treatment.
Lazaros and colleagues at the Western Attica General Hospital in Athens, Greece reported two cases of drug induced hepatitis 18 and 15 days of treatment.
One case of cytolytic hepatitis occurred after ingestion of only one tablet.
Acute pancreatitis (very rare) A case associating acute pancreatitis and mixed hepatitis after three weeks of treatment.
In 1989, Sgro and colleagues at the Centre de Pharmacovigilance in Dijon reported a case of anaphylactic shock in a woman who had been taking amineptine.
The risk of addiction is low, but it is there nonetheless. Between 1978 and 1988, there were 186 cases of amineptine addiction reported to the French Regional Centres of Pharmacovigilance; an analysis of 155 of those cases found that they were predominantly female, and that two-thirds of cases had known risk factors for addiction. However, a 1981 study of known opiate addicts and schizophrenia patients found no drug addiction in any of the subjects. In a 1990 study of eight amineptine dependence cases, the gradual withdrawal of amineptine could be achieved without problems in six people; in two others, anxiety, psychomotor agitation, and/or bulimia appeared.
Hypersensitivity: Known hypersensitivity to amineptine, in particular antecedents of hepatitis after dosage of the product.
^ Lachatre G Riche C, Dumont D, Defrance R, Mocaer E, Nicot G (1989). "Single-dose pharmacokinetics of amineptine and of its main metabolite in healthy young adults". Fundamental & Clinical Pharmacology3 (1): 19-26.
^ Vaugeois JM, Corera AT, Deslandes A, Costentin J (1999). "Although chemically related to amineptine, the antidepressant tianeptine is not a dopamine uptake inhibitor". Pharmacol. Biochem. Behav.63 (2): 285-90. PMID 10371658.
^ Sittig, Marshall [June 1979] (1988-04-01). Pharmaceutical Manufacturing Encyclopedia, 2nd edition, Park Ridge, New Jersey, United States American: William Andrew Publishing/Noyes Publications. ISBN 0-8155-1144-2. Retrieved on 2005-10-29.
^ Grupper C (1988). "[New iatrogenic acne: acne caused by amineptin (Survector)]". Annales de Dermatologie et de Venereologie115 (11): 1174-6. PubMed. [Article in French] List of Library Holdings Worldwide
^ Thioly-Bensoussan D, Charpentier A, Triller R, Thioly F, Blanchet P, Tricoire N, Noury JY, Grupper C (1988). "[Iatrogenic acne caused by amineptin (Survector). Apropos of 8 cases]". Annales de Dermatologie et de Venereologie115 (11): 1177-80. PubMed. [Article in French] List of Library Holdings Worldwide
^ Vexiau P, Gourmel B, Husson C, Castot A, Rybojad M, Julien R, Fiet J, Puissant A, Cathelineau G (1988). "[Severe lesions of acne type induced by chronic amineptin poisoning: apropos of 6 cases]". Annales de Dermatologie et de Venereologie115 (11): 1180-2. PubMed. [Article in French] List of Library Holdings Worldwide
^ Teillac D, Weber MJ, Lowenstein W, de Prost Y (1988). "[Acne caused by Survector]". Annales de Dermatologie et de Venereologie115 (11): 1183-4. PubMed. [Article in French] List of Library Holdings Worldwide
^ Levigne V, Faisant M, Mourier C, Garcier F, Millon-Paitel M, Barthelemy H, Claudy A (1988). "[Monstrous acne in the adult. Inducer role of Survector?]" 115 (11): 1184-5. PubMed. [Article in French] List of Library Holdings Worldwide
^ Vexiau P, Gourmel B, Julien R, Husson C, Fiet J, Puissant A, Dreux C, Cathelineau G (1988). "Severe acne-like lesions caused by amineptine overdose". Lancet1 (8585): 585. PubMed. List of Library Holdings Worldwide
^ Martin-Ortega E, Zamora E, Herrero C, Palou J (1989). "[Acneiform eruption induced by amineptin (Survector)]". Medicina Cutanea Ibero-Latino-Americana17 (6): 414-6. PubMed. [Article in Spanish] List of Library Holdings Worldwide
^ ab Vexiau P, Gourmel B, Castot A, Husson C, Rybojad M, Julien R, Fiet J, Hardy N, Puissant A, Cathelineau G (1990). "Severe acne due to chronic amineptine overdose". Archives of Dermatological Research282 (2): 103-7. PubMed. List of Library Holdings Worldwide
^ AMINEPTINE CHLORHYDRATE (French). BIAM. Retrieved on 27 October, 2005.
^ ab Bories P, Pomier-Layrargues G, Chotard JP, Citron D, Capron-Chivrac D, Capron JP, Michel H. (1980). "[Amineptine-induced cholestatic hepatitis. 5 cases (author's transl)]". La Nouvelle Presse Medicale9 (48): 3689-92. PubMed. [Article in French] List of Library Holdings Worldwide
^ Pessayre D, Larrey D. (1988). "Acute and chronic drug-induced hepatitis.". Bailliere's Clinical Gastroenterology2 (2): 385-422. PubMed. List of Library Holdings Worldwide
^ Larrey D, Pageaux GP (1997). "Genetic predisposition to drug-induced hepatotoxicity.". Journal of Hepatology26 (Suppl 2): 12-21. PubMed. List of Library Holdings Worldwide
^ [No authors listed] (1999). "[Drug-induced liver disorders. Questions for Professor Daniel Dhumeaux]". Gastroenterologie Clinique et Biologique23 (8-9): 917-20. PubMed. [Article in French] List of Library Holdings Worldwide
^ ab Sebastian Domingo, J. J.; M. A. Simon Marco and R. Uribarrena Echebarria (March 1994). "Hepatic and pancreatic injury associated with amineptine therapy". Journal of Clinical Gastroenterology18 (2): 168-9. PubMed.
^ Lazaros, GA; Stavrinos C, Papatheodoridis GV, Delladetsima JK, Toliopoulos A, Tassopoulos NC (July-August 1996). "Amineptine induced liver injury. Report of two cases and brief review of the literature.". Hepato-gastroenterology43 (10): 1015-9. PubMed.
^ Jonville, AP; Dutertre JP, Autret E (1992). "[Immediate acute hepatic cytolysis after the administration of a single amineptin tablet]". Gastroenterologie clinique et biologique16 (4): 368. PubMed.
^ Sgro C, Lacroix S, Waldner A, Lacroix M, Ferrut O, Bureau A. (Sep-Oct 1989). "[Anaphylactic shock caused by amineptine. Report of a case]". La Revue de Medecine Interne10 (5): 461-2. PubMed. List of Library Holdings Worldwide
^ Castot A, Benzaken C, Wagniart F, Efthymiou ML (1990). "[Amineptin abuse. Analysis of 155 cases. An evaluation of the official cooperative survey of the Regional Centers of Pharmacovigilance]". Therapie45 (5): 399-405. PubMed. [Article in French] List of Library Holdings Worldwide
^ Deniker P, Loo H, Zarifian E, Peron P, Benyacoub A, Roux JM, Kamoun A (1981). "[Amineptine and amotival syndrome (author's transl)]". L'Encephale7 (1): 59-64. PubMed. [Article in French] List of Library Holdings Worldwide
^ Bertschy G, Luxembourger I, Bizouard P, Vandel S, Allers G, Volmat R (1990). "[Amineptin dependence. Detection of patients at risk. Report of 8 cases]". L'Encephale16 (5): 405-9. PubMed. [Article in French] List of Library Holdings Worldwide